math_groups_discgeom

Discrete Morse Theory for manifolds with boundary

Bruno Benedetti— 2012

We introduce a version of discrete Morse theory specific for manifolds with boundary. The idea is to consider Morse functions for which all boundary cells are critical. We obtain ``Relative Morse Inequalities'' relating the homology of the manifold to the number of interior critical cells. We also derive a Ball Theorem, in analogy to Forman's Sphere Theorem. The main corollaries of our work are: For each and for each , there is a PL -sphere on which any discrete Morse function has more than critical -cells. (This solves a problem by Chari.) Focus Area 3: Topological connectivity and diameter of Discrete Structures For fixed and , there are exponentially many combinatorial types of simplicial -manifolds (counted with respect to the number of facets) that admit discrete Morse functions with at most critical interior -cells. (This connects discrete Morse theory to enumerative combinatorics/ discrete quantum gravity.) The barycentric subdivision of any simplicial constructible -ball is collapsible. (This ``almost'' solves a problem by Hachimori.) Every constructible ball collapses onto its boundary minus a facet. (This improves a result by the author and Ziegler.) Any -ball with a knotted spanning edge cannot collapse onto its boundary minus a facet. (This strengthens a classical result by Bing and a recent result by the author and Ziegler.)

TitleDiscrete Morse Theory for manifolds with boundary
AuthorBruno Benedetti
Date2012
Source(s)
Appeared InTransactions of the AMS 364 (2012), 6631-6670
TypeText